Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 348, NWS Birmingham, AL

July 20, 2000Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 20, 2000, 6:24 PM CDT for Calhoun County, Alabama. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 6:24 PM CDT (23:24 UTC)
Expired
Jul 20, 2000, 7:15 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Calhoun County, AL

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:30 PM CDTThunderstorm Wind 55 ECountywide, ALSeveral trees and power lines were knocked down throughout the entire county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 4:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 202326
SVRBHM
ALC015-210015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN ALABAMA...

* UNTIL 715 PM CDT.

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS OVER EASTERN AND SOUTHERN ETOWAH 
COUNTY...MOVING SOUTHEAST AT 45 MPH.  THIS STORM AND ITS ASSOCIATED 
DAMAGING WINDS WILL MOVE SOUTHEASTWARD AND AFFECT MOST OF NORTHERN 
CALHOUN COUNTY...INCLUDING JACKSONVILLE...THROUGH 715 PM.  WIND 
DAMAGE HAS BEEN REPORTED IN THE GADSDEN AREAd AT 620 PM.

STRONG DAMAGING WIND WILL OCCUR WITH THIS STORM. TAKE COVER 
NOW! FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE 
HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:09 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 3:09 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
309 PM CDT THU JUL 20 2000

MCS...SQUALL LINE...WILL MOVE SOUTHEAST ACROSS NORTH ALABAMA LATE
THIS AFTERNOON AND EVENING.  SEVERE WEATHER THREAT CONTINUES WITH
THIS SQUALL LINE AT THIS TIME.  OTHER SCATTERED THUNDERSTORMS HAVE
BEEN DEVELOPING ACROSS SUMTER COUNTY.  AIR MASS VERY UNSTABLE OVER
MS AND WESTERN AL.  LOOKS LIKE AN ACTIVE UPCOMING EVENING SHIFT.

ANOTHER ROUND OF THUNDERSTORMS EXPECTED ON FRIDAY...AS ETA MODEL
INDICATES ANOTHER VORT MAX/MCS ROLLING DOWN THE EAST SIDE OF THE
UPPER-LEVEL RIDGE.  UPPER-LEVEL PATTERN STILL EXPECTED TO CHANGE
SIGNIFICANTLY NEXT SEVERAL DAYS...AS THE RIDGE BUILDS WESTWARD AND
A TROUGH BECOMES WELL ESTABLISHED OVER THE EASTERN PART OF THE
COUNTRY.  AIR MASS WILL REMAIN MOIST AND UNSTABLE OVER MOST OF
CWFA UNTIL SURFACE LOW AND ASSOCIATED COLD FRONT MOVES EAST OF THE
AREA ON SUNDAY...ACCORDING TO AVN MODEL. (70)
0
HSV 069/093 072/090 6323
BHM 071/096 072/093 6324
MGM 072/100 073/096 4425

.BHM...NONE.

In the hours before

Special weather statement, Jul 20, 12:45 PM CDT, 5 hours 39 minutes before
ALZ001>038-040>050-202330-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT THU JUL 20 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

A THUNDERSTORM COMPLEX OVER EASTERN ARKANSAS EARLY THIS AFTERNOON...
WILL MOVE RAPIDLY ACROSS NORTHERN MISSISSIPPI...AND COULD REACH THE
EXTREME NORTHWEST CORNER OF ALABAMA...AS EARLY AS 3 PM THIS
AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHWEST
ALABAMA...UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...WHICH
INCLUDES THE CITIES OF FLORENCE...DECATUR...JASPER...TUSCALOOSA...
HAMILTON AND FAYETTE.  THE PRIMARY THREAT FROM THESE STORMS WILL BE
DAMAGING STRAIGHT LINE WINDS.

TEMPERATURES WILL ONCE AGAIN REACH NEAR 100 DEGREES...ACROSS MUCH
OF SOUTH CENTRAL ALABAMA...THIS AFTERNOON.   COMBINED WITH THE HIGH
HUMIDITY...HEAT INDICES WILL CLIMB TO THE 105 TO 100 DEGREE RANGE.

THE COMBINATION OF ABOVE NORMAL TEMPERATURES AND SPARSE RAINFALL
DURING THE PAST FEW WEEKS HAS CREATED IDEAL CONDITIONS FOR
WILDFIRES.  THE ALABAMA FORESTRY COMMISSION HAS PLACED ALL OF
ALABAMA UNDER A FIRE ALERT.  VARIABLE GUSTY WINDS WILL MAKE IT
DIFFICULT TO CONTAIN EXISTING WILDFIRES.  NO SIGNIFICANT RAINFALL
IS FORECAST TODAY...EXCEPT NORTHWEST ALABAMA...WHERE RAIN
COULD MOVE INTO THE AREA LATER THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...
MAY BE REQUIRED FOR THE NORTHWEST COUNTIES.
Local storm report, Jul 20, 4:16 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

250 PM     BOYD                      AL   0.75 INCH HAIL
07/20/00   SUMTER                         DIME SIZE HAIL

330 PM     BOYD                      AL   WIND DAMAGE
07/20/00   SUMTER                         TREES DOWN IN BOYD AREA
                                          ONE ON 74 WEST

402 PM     WATERLOO                  AL   WIND DAMAGE
07/20/00   LAUDERDALE                     NUMEROUS TREES DOWN IN
                                          WESTERN LAUDERDALE
        7                                  COUNTY
Local storm report, Jul 20, 4:23 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

409 PM     MCGEE TOWN                AL   1.75 INCH HAIL
07/20/00   PICKENS                        GOLF BALL SIZE HAIL AT
                                          MCGEE TOWN AND WIND
                                          DAMAGE IN CLOVERDALE

419 PM     SHEFFIELD                 AL   45 MPH WIND GUST
07/20/00   COLBERT                        GUST REPORTED AT
                                          SHEFFIELD BY WHNT

425 PM     MOULTON                   AL   0.75 INCH HAIL
07/20/00   LAWRENCE                       SOUTH OF MOULTON
Local storm report, Jul 20, 4:52 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

430 PM     ALICEVILLE                AL   WIND DAMAGE
07/20/00   PICKENS                        TREES DOWN NEAR
                                          ALICEVILLE AND ON COUNTY
                                          ROAD 2

433 PM     TUSCALOOSA                AL   0.75 INCH HAIL
07/20/00   TUSCALOOSA                     HAIL AT UNIV OF ALABAMA
                                          ALONG WITH VERY STRONG
                                          WINDS

434 PM     MT HOPE                   AL   45 MPH WIND GUST
07/20/00   MONTGOMERY                     WIND GUST OF 45 OT 50
                                          MPH

436 PM     TUSCALOOSA                AL   0.75 INCH HAIL
07/20/00   TUSCALOOSA

438 PM     6NE MOULTON               AL   WIND DAMAGE
07/20/00   LAWRENCE                       TREES DOWN ALABAMA ROAD
                                          24

440 PM     RUSSELLVILLE              AL   WIND DAMAGE
07/20/00   FRANKLIN                       TREES DOWN IN THE VINA
                                          AND RUSSELLVILLE AREA

442 PM     MOULTON                   AL   FUNNEL CLOUD
07/20/00   LAWRENCE                       FUNNEL CLOUD NW OF
                                          MOULTON

444 PM     ATHENS                    AL   WIND DAMAGE
07/20/00   LIMESTONE                      NUMEROUS TREES DOWN WEST
                                          OF ATHENS NEAR CLEMENTS
                                          SCHOOL
Local storm report, Jul 20, 5:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT THU JUL 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    TUSCALOOSA                AL   WIND DAMAGE
07/20/00   TUSCALOOSA                     EMA REPORTED TREES DOWN
                                          ON RIVER ROAD.

0435 PM    TUSCALOOSA                AL   1.75 INCH HAIL
07/20/00   TUSCALOOSA                     EMA REPORT

0500 PM    ATHENS                    AL   WIND DAMAGE
07/20/00   LIMESTONE                      EMA REPORTED THAT ATHENS
                                          HOSPITAL (UNDER
                                          CONSTRUCTION) DOWNED BY
                                          WINDS.

0505 PM    MILLBROOK                 AL   WIND DAMAGE
07/20/00   ELMORE                         EMA REPORTED TREES DOWN
                                          ON ALABAMA HIGHWAY 14.

0510 PM    JONES CHAPEL              AL   60 MPH WIND GUST
07/20/00   CULLMAN                        50 TO 65 MPH WIND GUST
                                          ALONG US 278 WEST OF
                                          CULLMAN REPORTED BY
                                          CULLMAN COUNTY EMA.

0510 PM    2SE HILLSBORO             AL   WIND DAMAGE
07/20/00   LAWRENCE                       TREE DOWN ON HOUSE ON
                                          COUNTY ROAD 214 EAST OF
                                          THE CADDO AREA. REPORTED
                                          BY LAWRENCE COUNTY EMA.

0510 PM    DECATUR                   AL   WIND DAMAGE
07/20/00   MORGAN                         TREES DOWN REPORTED BY
                                          MORGAN COUNTY EMA.

0512 PM    HARTSELLE                 AL   WIND DAMAGE
07/20/00   MORGAN                         TREES DOWN REPORTED BY
                                          MORGAN COUNTY EMA.

0512 PM    PRICEVILLE                AL   WIND DAMAGE
07/20/00   MORGAN                         TREES DOWN REPORTED BY
                                          MORGAN COUNTY EMA.

0513 PM    CARBON HILL               AL   WIND DAMAGE
07/20/00   WALKER                         TREES DOWN REPORTED BY
                                          WALKER COUNTY EMA.
Special weather statement, Jul 20, 5:51 PM CDT, 33 minutes before
ALZ001>005-007-011>014-022-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CDT THU JUL 20 2000

THE SEVERE THUNDERSTORM WATCH IS CANCELED FOR THE FOLLOWING
COUNTIES

LAUDERDALE...LIMESTONE...COLBERT...FRANKLIN...LAWRENCE...
MORGAN...WINSTON...MARION...LAMAR...FAYETTE...PICKENS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:40 PM CDTSevere Thunderstorm WarningBMXSumter35 min
Jul 20, 3:18 PM CDTSevere Thunderstorm WarningBMXSumter27 min
Jul 20, 3:40 PM CDTSevere Thunderstorm WarningBMXGreene, Hale50 min
Jul 20, 3:40 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale35 min
Jul 20, 3:53 PM CDTSevere Thunderstorm WarningBMXPickens, Sumter52 min
Jul 20, 4:05 PM CDTSevere Thunderstorm WarningBMXColbert, Lauderdale40 min
Jul 20, 4:17 PM CDTSevere Thunderstorm WarningBMXLawrence43 min
Jul 20, 4:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa32 min
Jul 20, 4:29 PM CDTSevere Thunderstorm WarningBMXLamar46 min
Jul 20, 4:31 PM CDTSevere Thunderstorm WarningBMXMarion44 min
Jul 20, 4:35 PM CDTSevere Thunderstorm WarningBMXLimestone40 min
Jul 20, 4:43 PM CDTSevere Thunderstorm WarningBMXMorgan32 min
Jul 20, 4:48 PM CDTSevere Thunderstorm WarningBMXPickens42 min
Jul 20, 4:55 PM CDTSevere Thunderstorm WarningBMXMadison50 min
Jul 20, 4:55 PM CDTSevere Thunderstorm WarningBMXTuscaloosa35 min
Jul 20, 4:57 PM CDTSevere Thunderstorm WarningBMXCullman48 min
Jul 20, 5:00 PM CDTSevere Thunderstorm WarningBMXChilton, Dallas, Perry30 min
Jul 20, 5:01 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery29 min
Jul 20, 5:02 PM CDTSevere Thunderstorm WarningBMXWinston43 min
Jul 20, 5:09 PM CDTSevere Thunderstorm WarningBMXFayette36 min
Jul 20, 5:12 PM CDTSevere Thunderstorm WarningBMXJackson, Marshall48 min
Jul 20, 5:15 PM CDTSevere Thunderstorm WarningBMXWalker45 min
Jul 20, 5:18 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson57 min
Jul 20, 5:24 PM CDTSevere Thunderstorm WarningBMXBlount51 min
Jul 20, 5:28 PM CDTSevere Thunderstorm WarningBMXMorgan17 min
Jul 20, 5:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa32 min
Jul 20, 5:29 PM CDTSevere Thunderstorm WarningBMXChilton, Dallas, Perry31 min
Jul 20, 5:31 PM CDTSevere Thunderstorm WarningBMXShelby44 min
Jul 20, 5:38 PM CDTSevere Thunderstorm WarningBMXElmore, Macon37 min
Jul 20, 5:38 PM CDTSevere Thunderstorm WarningBMXCullman37 min
Jul 20, 5:45 PM CDTSevere Thunderstorm WarningBMXJackson, Marshall45 min
Jul 20, 5:51 PM CDTSevere Thunderstorm WarningBMXDeKalb54 min
Jul 20, 6:00 PM CDTSevere Thunderstorm WarningBMXEtowah45 min
Jul 20, 6:05 PM CDTSevere Thunderstorm WarningBMXShelby40 min
Jul 20, 6:08 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery52 min
Jul 20, 6:08 PM CDTSevere Thunderstorm WarningBMXJefferson37 min
Jul 20, 6:10 PM CDTSevere Thunderstorm WarningBMXChilton50 min
Jul 20, 6:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair49 min
Jul 20, 6:12 PM CDTSevere Thunderstorm WarningBMXTalladega48 min
Jul 20, 6:17 PM CDTTornado WarningBMXShelby28 min
Jul 20, 6:20 PM CDTSevere Thunderstorm WarningBMXCherokee40 min
Jul 20, 6:23 PM CDTFlash Flood WarningBMXJefferson3 hr
Jul 20, 6:32 PM CDTSevere Thunderstorm WarningBMXCoosa43 min
Jul 20, 6:37 PM CDTSevere Thunderstorm WarningBMXClay38 min
Jul 20, 6:41 PM CDTSevere Thunderstorm WarningBMXCleburne49 min
Jul 20, 6:50 PM CDTSevere Thunderstorm WarningBMXTallapoosa40 min
Jul 20, 6:52 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery38 min
Jul 20, 6:54 PM CDTSevere Thunderstorm WarningBMXTalladega21 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.